Hail, Valley
- When
- July 2, 3:20 PM CST
- Where
- Valley County, 5 mi ENE of Ord
- Measured
- 1 in hail
- Reported by
- Social Media
- Coordinates
- 41.628, -98.841
Thunderstorms produced severe hail and wind mainly west of Highway 183 on this Sunday afternoon and evening. A broken line of thunderstorms developed from northwest to southeast across the state of Nebraska during late in the afternoon hours.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GID wrote it up.
Thunderstorms produced severe hail and wind mainly west of Highway 183 on this Sunday afternoon and evening. A broken line of thunderstorms developed from northwest to southeast across the state of Nebraska during late in the afternoon hours. In the portion affecting central and south central portions of the state, a couple storms over the eastern portion of this line briefly turned severe, producing hail up to 1.5 inches in diameter in parts of Valley County. This portion of the line then dissipated, but storms from Custer County westward continued to increase and organize. By 7 pm CST, a cluster of severe storms had developed over southwest Custer and Lincoln Counties. This cluster became a small-scale squall line and, between 7 and 11 pm CST, it advanced to the south-southeast, affecting parts of Dawson, Gosper, and Furnas Counties before it exited into Kansas. This squall line produced mostly 1 inch hail in several locations. Damaging winds also occurred with the highest measured gust 72 mph at the Cambridge airport. Tree limbs were also snapped off just east of Cambridge, and some of them were very large. Around 1045 pm CST, some other storms initiated over Kearney and Franklin Counties, and they moved into Adams and Webster Counties. One of these storms produced some marginally severe hail with some small tree limbs snapped off.
These storms formed in an areas of relatively high surface pressure. A slow-moving cool front was north of the initiation area, extending from the Great Lakes across Iowa and then northwest across the Dakota's. In the upper-levels, the Westerlies were fairly zonal, but contained multiple low-amplitude shortwave troughs. One was over Nebraska and Kansas. When the storm first developed, temperatures were in the lower 90s with dewpoints in the lower to middle 60s. Mid-level lapse rates were steep (7.5 C/km), resulting in MLCAPE of 2000 to 2500 J/kg. Deep layer shear was around 25 kts and supportive of multicell storms.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before the first event at Jul 2, 2:24 PM CST, 56 minutes earlier.
Area Forecast Discussion National Weather Service Hastings NE 324 PM CDT Sun Jul 2 2017 .SHORT TERM...(This evening through Monday) Issued at 323 PM CDT Sun Jul 2 2017 A few showers and thunderstorms continue to develop across the northeast part of the forecast area this afternoon. Otherwise, there are mostly clear skies across the area and temperatures are warming up. In the area where the clouds and thunderstorms have been, it has been a little cooler. The main concern will be thunderstorm development. There is an upper level wave that will be moving into the area and a surface boundary across the northern part of Nebraska. Models have some differences in where and how much precipitation there will be. The morning convection also could have some impact on thunderstorms tonight. Expect the thunderstorms to continue across the northern part of the forecast area as thunderstorms develop along the boundary to the north and move into the area during the late afternoon and evening. The boundary sags to the south during the night and as another upper level wave moves into the area, there could be some more development to the west of the forecast area and those could move into the area during the overnight hours. With all the differences in the models, the confidence is a little shaky. There could be a few lingering thunderstorms in the morning, but otherwise expect mainly dry conditions. The upper level wave will continue to move through the area and during the afternoon a few thunderstorms could develop. The models continue to have some differences for this time frame and there is some uncertainty. .LONG TERM...(Monday night through Sunday) Issued at 323 PM CDT Sun Jul 2 2017 The models are a little more consistent for the Monday night time frame. The NAM is dry, but the GFS and ECMWF both have precipitation across the area. This looks to be the best time frame for precipitation, especially during the evening. Precipitation should linger into the overnight hours. Tuesday into Tuesday night there continues to be a couple of upper level waves that move through the area with on and off chances for thunderstorms. The upper level ridge builds just to the west and moves into the area Wednesday through Thursday. This will be a dry period with warm temperatures. Thursday night through Sunday there are a few waves that come over the ridge. With each wave, there is a chance for some thunderstorms to develop somewhere across the forecast area. These are small chances for only parts of the forecast area and expect mainly hit and miss showers and thunderstorms. && .AVIATION...(For the 18Z KGRI/KEAR TAFS through 18Z Monday) Issued at 1206 PM CDT Sun Jul 2 2017 There will be some mainly isolated thunderstorms around this afternoon with a better chance late this afternoon and evening. Winds will be fairly light from the south or southeast. && .GID WATCHES/WARNINGS/ADVISORIES... NE...None. KS...None. && SHORT TERM...JCB LONG TERM...JCB AVIATION...JCB
Hazardous Weather Outlook National Weather Service Hastings NE 334 PM CDT Sun Jul 2 2017 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 031200- Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance- Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York- Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin- Webster-Nuckolls-Thayer- 334 PM CDT Sun Jul 2 2017 This Hazardous Weather Outlook is for south central Nebraska and portions of north central Kansas. .DAY ONE...This Afternoon and Tonight. Scattered thunderstorms will develop late this afternoon and evening. Hail around the size of golf balls will be the primary threat this afternoon and early evening. Severe wind gusts are possible, primarily after dark. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Spotty thunderstorms will be possible at various times and locations Monday and Tuesday, with the best chance Monday night. Some storms Monday night could be severe with the main threat locally damaging winds. Intermittent thunderstorms are possible Thursday night through Saturday. While strong or severe storms cannot be ruled out...it is too early to identify any specific organized threats. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed late this afternoon into tonight. && More information may be obtained at the following web page: https://www.weather.gov/hastings
Special Weather Statement
National Weather Service Hastings NE
1223 PM CDT SUN JUL 2 2017
NEZ047-021815-
Howard NE-
1223 PM CDT SUN JUL 2 2017
...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL HOWARD COUNTY UNTIL
115 PM CDT...
At 1223 PM CDT, Doppler radar was tracking a strong thunderstorm near
St. Paul, or 23 miles north of Grand Island, moving southeast at 10
mph.
Penny size hail will be possible with this storm.
Locations impacted include...
St. Paul and along Highway 92 east of St. Paul to the county line.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.
&&
LAT...LON 4126 9829 4111 9829 4115 9844 4123 9850
4131 9845
TIME...MOT...LOC 1723Z 306DEG 8KT 4125 9843
MoritzSpecial Weather Statement
National Weather Service Hastings NE
234 PM CDT SUN JUL 2 2017
NEZ048-049-022015-
Merrick NE-Polk NE-
234 PM CDT SUN JUL 2 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MERRICK AND NORTHERN
POLK COUNTIES UNTIL 315 PM CDT...
At 234 PM CDT, Doppler radar was tracking a strong thunderstorm over
Silver Creek, or 18 miles southwest of Columbus, moving southeast at
20 mph.
Penny size hail will be possible with this storm.
Locations impacted include...
Osceola, Shelby and Silver Creek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4115 9738 4122 9770 4130 9779 4131 9778
4131 9771 4139 9770 4137 9760 4133 9760
4134 9757 4136 9753 4135 9747 4131 9737
4116 9737
TIME...MOT...LOC 1934Z 304DEG 19KT 4133 9768
MoritzSpecial Weather Statement National Weather Service Hastings NE 324 PM CDT SUN JUL 2 2017 NEZ039-040-022115- Valley NE-Greeley NE- 324 PM CDT SUN JUL 2 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN GREELEY AND NORTHEASTERN VALLEY COUNTIES UNTIL 415 PM CDT... At 324 PM CDT, Doppler radar was tracking a strong thunderstorm near Fort Hartsuff State Park, or 11 miles east of Burwell, moving southeast at 15 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Elyria and Fort Hartsuff State Park. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 4174 9862 4156 9876 4170 9909 4174 9906 TIME...MOT...LOC 2024Z 304DEG 12KT 4178 9892 Fay
Special Weather Statement National Weather Service Hastings NE 336 PM CDT SUN JUL 2 2017 NEZ041-048-022100- Merrick NE-Nance NE- 336 PM CDT SUN JUL 2 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN NANCE AND NORTHEASTERN MERRICK COUNTIES UNTIL 400 PM CDT... At 335 PM CDT, Doppler radar was tracking a strong thunderstorm near Fullerton, or 31 miles west of Columbus, moving southeast at 15 mph. Half inch hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Clarks. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 4117 9783 4125 9807 4134 9800 4130 9773 TIME...MOT...LOC 2035Z 307DEG 13KT 4130 9794 Fay
Special Weather Statement National Weather Service Hastings NE 419 PM CDT SUN JUL 2 2017 NEZ039-040-022145- Valley NE-Greeley NE- 419 PM CDT SUN JUL 2 2017 ...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL GREELEY AND NORTHEASTERN VALLEY COUNTIES UNTIL 445 PM CDT... At 419 PM CDT, Doppler radar was tracking a strong thunderstorm near Ord, moving southeast at 15 mph. Penny size hail will be possible with this storm. This storm will remain over mainly rural areas of west central Greeley and northeastern Valley Counties. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 4174 9896 4174 9877 4158 9863 4154 9888 TIME...MOT...LOC 2119Z 321DEG 12KT 4165 9884 Fay
The North Platte radar (KLNX), 148 km away, was scanning. The volume nearest the first event began at 21:22 UTC.
8 hail, 7 thunderstorm wind. Local standard time, as filed.
Minor damage occurred to a home in Farnam.
Wind gusts were estimated to be near 70 MPH. Tree limbs of 4 to 6 inches were downed.
A mesonet station 2 miles north-northeast of Cambridge measured a wind gust of 72 MPH at 9:18 p.m. CDT. Wind gusts 1 mile east of Cambridge were estimated to be near 65 MPH. Tree limbs ranging from 4 to 16 inches in diameter were downed in the area.
Wind gusts were estimated to be near 60 MPH. Some small tree limbs were downed.
Wind gusts were estimated to be near 75 MPH.
A number of tree limbs at least 3 inches in diameter were downed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2017Every state in 2017This day in weather historyWarnings in Nebraska, July 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 700133, 700134, 700136, 700138, 700158, 700140, 700142, 700143, 700154, 700145, 700147, 700153, 700150, 700132, 700156.